Gastroesophageal Reflux Disease (GERD) is reported to affect a third of Americans. While there are medications like proton-pump inhibitors (i.e. Prilosec) and H2 blockers (i.e. Pepcid), many people still have symptoms despite taking these medications.
What causes GERD?
Acid reflux, or GERD, is caused by the acidic gastric fluids that flow into the esophagus from the stomach. This usually happens when a person’s esophageal sphincter, the ring that opens and closes when food is entering from the esophagus to the stomach, stays open for too long or is too relaxed. It can also be exacerbated by a hiatal hernia.
GERD typically causes a burning sensation in the chest or throat but chronic acid reflux can also cause significant damage to the esophagus.
According to the report from Cedar-Sinai, 44 percent of the 71,812 respondents reported they had acid reflux symptoms in the past, with 30.9 percent reporting they had symptoms in the past week. Strikingly, over 50 percent of those taking PPIs reported persistent symptoms. There’s also a concern for longterm side effects associated with PPIs.
This clearly supports the need for more research into more effective and safer drugs to treat GERD.
If you are experiencing symptoms of heartburn/acid reflux, speak to your medical provider about treatment and prevention options. Your provider can help determine if you should have an upper GI scope to rule out more concerning causes.
Jeremiah Robinson is a licensed and certified Physician Assistant at T. Douglas Gurley MD in Atlanta, GA.